Welcome to the Afibber’s Forum
Our 18th Year Online!
Moderated by: Shannon Dickson


Afibbers Home Afibbers Forum General Health Forum
Afib Resources Afib Database Vitamin Shop


Welcome! Log In Create A New Profile

Advanced

problems going off Eliquis

Posted by AB Page 
problems going off Eliquis
February 01, 2018 01:55PM
I want to post my dilemma regarding going off Eliquis and see if anyone has any opinions or alternative suggestions for me.

Dr. Natale has given me the ok to stop Eliquis because I am arrhythmia free and have adequate flow velocity from my isolated LAA. The caveat is that I start a baby aspirin in its place.

The dilemma is that ibuprofen, an NSAID, sent me into anaphylaxis back in '96. I was advised to avoid all NSAIDS, including aspirin, despite having taken aspirin in the weeks/months before the episode and the day after the episode.

I saw my allergist today, and he gave some really good rationale for going into the ICU for a couple of days while I am dosed on aspirin. I will have to stop my metoprolol for 3-4 days prior. He thinks the chances of a reaction are small, but should there be one, it could be life threatening, hence the ICU challenge test. He wants to manage the risk, however low. I agree with him, however, I'm wondering if there might be another way, nearly as safe, short of camping out in the ER of a local hospital while I ramp myself up. The hope, of course, is to keep from incurring an 8K bill during a stay, and the 4-5K out of pocket.

Common sense says do the challenge and pay the bill. The frugal side of me says there's another option. I'll be seeing my PCP next week (he also has a Ph.D. in molecular biology) to see what he says. I have to add that being arrhythmia free because of Dr. Natale and the great folks at TCAI/St Davids is something I am fortunate and grateful for, but I'd really like to be free of Eliquis too.

So I'm wondering, what would YOU do, and why? Thank you.



Edited 1 time(s). Last edit at 02/01/2018 01:58PM by AB Page.
Re: problems going off Eliquis
February 01, 2018 03:29PM
Does Natale know about this issue with the NSAID Anaphlaxsis? If it was me I think I would either keep taking the Eliquis, or stop it, and not take the Aspirin either.

The other thing I am wondering is if that is all of the Hospital options available. ICU or ER Room? Do you need to be in the Intensive Care Unit? When they monitor patients taking AAM for the 1st time, as I understand it, they are just checked in to the Cardiac section of the Hospital, not in the "ICU" section.
Re: problems going off Eliquis
February 01, 2018 04:57PM
Quote
The Anti-Fib
Does Natale know about this issue with the NSAID Anaphlaxsis?

The other thing I am wondering is if that is all of the Hospital options available. ICU or ER Room?

He does, and they said get cleared for baby aspirin before stopping.

The ER "option" is my own tongue in cheek response to save the 4-5K out of pocket costs associated with 2 days in the ICU. The ICU is where they do it because I think that is where the most or best resources are available should things not go well. Anaphylaxis is not similar to sotalol or tikosyn dosing, though I think the response to using epinephrine in an emergency could be serious arrhythmia?

I'm hoping my PCP may have an idea for a safe option, but I was told this challenge in the ICU is and has been the gold standard since the 50s or 60s, with minor improvements/modifications along the way.
Re: problems going off Eliquis
February 01, 2018 05:45PM
Your description of the reaction never sounded to me like an allergic reaction in the first place. I'm skeptical that it was.

What would I do? I would do what I did with penicillin. I had been told as a child that I might be allergic to penicillin so to just avoid it in the future. That's what I did for 30+ years and then my PCP questioned the allergy and offered to test it. All I had to do was come to his office, take some penicillin and then wait in his waiting room for an hour. This was before smart phones and tablets, so it was a boring hour.

Initial management of an anaphylactic reaction doesn't require an ICU. Any doctor with a vial of epinephrine and a telephone can deal with it long enough for EMS to arrive, and they can deal with it long enough to get you to an ER, and they can deal with it definitively. Odds are you walk away with an office visit copay and freedom from Eliquis.
Joe
Re: problems going off Eliquis
February 01, 2018 09:23PM
What is your score? Mine is perhaps 1. It's not quite clear - depends who i listen to.
I went off eliquis beginning of November but i eat 40g of Natto and 1/2 clove of raw garlic/day instead. This is not a recommendation but it's what i do.
The Cardiologist told me that 100 people have to take the anticoagulant to prevent about 1 stroke.
Re: problems going off Eliquis
February 01, 2018 10:26PM
Quote
Carey
Your description of the reaction never sounded to me like an allergic reaction in the first place. I'm skeptical that it was.

I had the classic symptoms, extreme. If you’ve ever experienced an “impending sense of doom” you know it’s a horrible experience. Beyond question, I was in anaphylaxis.

One issue is that each subsequent reaction comes on faster and stronger/worse than the previous. 20 years ago, I was unconscious within 20-25 minutes of taking 2 Advil.

It just seems to me there has to be a safe way to do this without staying in the ICU, but I may not find a doctor who would do it otherwise.

Also, in the ICU, they would ramp me up 5mg of aspirin every 30 minutes.



Edited 1 time(s). Last edit at 02/01/2018 10:29PM by AB Page.
Re: problems going off Eliquis
February 01, 2018 11:43PM
Quote
AB Page
I had the classic symptoms, extreme. If you’ve ever experienced an “impending sense of doom” you know it’s a horrible experience. Beyond question, I was in anaphylaxis.

Okay, then I guess my memory of your episode is wrong. What I recall was basically a significant drop in BP, but that alone isn't typical of anaphylaxis. It comes with more than that.
Re: problems going off Eliquis
February 03, 2018 10:22AM
ABPage - I hear you. I'd love to be off the half-dose Eliquis. Baby aspirin is not an option for me .... although I often wonder what the risk is with long term (LT) Eliquis use. Too soon to know those stats if it's even being studied.

With your aspirin reaction history, I agree with Joe but am not suggesting you do that. My natural anticoagulant protocols kept me safe for many years prior to and after ablation #1.

Be aware that LT low dose aspirin therapy is not totally benign. For a friend with another issue, I found these studies (a few of many) on the GI risks that long-term aspirin can cause for some individuals.

Curr Med Res Opin. 2009 Nov;25(11):2785-93. PMID: 19788350

Am J Med. 2010 Mar;123(3):231-7. PMID: 20193831

Aliment Pharmacol Ther. 2011 Sep ;34(6):649-55. Epub 2011 Jul 26. PMID: 21790683

Digestion. 2009;79(1):44-51. Epub 2009 Feb 26. PMID: 19246922

Dig Dis Sci. 2009 Nov 20. Epub 2009 Nov 20. PMID: 19936921

Evid Based Med. 2010 Feb;15(1):31-3. PMID: 20176886

Jackie
Re: problems going off Eliquis
February 03, 2018 11:29AM
Jackie - Thank you for the studies! I'll take a look at them this week. I suspect I'll just suck it up and pay the cash. I didn't come this far to have a small dose of aspirin do me in.
Re: problems going off Eliquis
February 03, 2018 05:08PM
My natural anticoagulant protocols kept me safe for many years prior to and after ablation #1.
What exactly were your protocols and why don't you do them now instead of the half dose Eliquis?
My ablation is in May and I'm taking in all you lovely people's advice!!
Libby
Re: problems going off Eliquis
February 04, 2018 10:23AM
Hi Libby - I certainly wish you a successful ablation in May.

I’m a “veteran” former afibber with three previous ablation procedures – thus, the Eliquis mandate.

Eleven years after my first Natale ablation, I began to have long-lasting flutter events that required ablation #2 which isolated the Left Atrial Appendage and #3 as a final touchup. Once the LAA isolation is done, the concern is that blood can stagnate (clot) in the appendage depending on whether there is adequate clearance velocity. While mine is adequate, because of my age, Dr. Natale said it would be best to continue with Eliquis at the half dose. My next option to permit stopping the Eliquis would be a procedure to occlude the appendage… such as the Watchman or the Amplatzer plug. Then I could resume natural aids to keep all blood vessels everywhere in the body healthy.

Prior to the first ablation, my protocols for natural blood thinning included numerous targeted nutrients to reduce inflammation (inflammation helps promote blood hyperviscosity) as well as specifics to thin such as Cardiokinase, ginkgo biloba and pycnogenol. Magnesium also helps reduce platelet aggregation/clumping as does Earthing or Grounding. I did them all and still continue with some, but not the natural thinners, obviously.

When the dust settles after your procedure in May, if you are interested in more details, send me a PM and I’ll share.
Best to you,
Jackie
Sorry, only registered users may post in this forum.

Click here to login